Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 121, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 1998, 6:30 PM CDT for Cowley County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 19, 1998, 7:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Cowley County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:49 PM CDT | Hail 0.75 | Hackney, KS | |
| Jun 19, 7:11 PM CDT | Hail 0.75 | Udall, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -416 J/kg
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
323 WUUS1 KICT 192331 RRA SVRICT KSC035-200030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 730 PM CDT * AT 629 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF ARKANSAS CITY...MOVING TO THE NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... HACKNEY WINFIELD BURDEN ATLANTA THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 60 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. MARIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:02 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 19, 3:02 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT THU JUN 18 1998 18Z SFC ANALYSIS HINTS AT WEAK WARM FRONT ACRS SC/SE KS WITH 70-70 DWPTS ADVECTING IN FROM THE SOUTH. WHILE UPPER ENERGY IS LACKING LAPS DATA SHOWS CAPES APPROACHING 4000 J/KG...AND WITH MID LVL THERMAL TROF SEEN ON MORNING UA RUN WILL KEEP SMALL POPS IN SE KS WHERE CAP IS THE WEAKEST. OTHERWISE...WILL GO ABV GUIDANCE VALUES ON TEMPS WITH HIGH DWPTS PUSHING INTO THE REGION ALONG WITH LL JET INCREASING. IN LATER PERIODS LEANED TWD ETA/AVN SOLUTION AS IT VERIFIED BETTER WITH LL MOISTURE FIELDS AND WAS SLOWER WITH PASSAGE OF COLD FRONT. QUESTION SAT IS IF CONVERGENCE ALONG FRONT CAN TRIGGER TSRA. ETA DOES SUGGEST WEAKENING OF MID LVL CAP LATE SAT AND WITH PLENTY OF MOISTURE IN PLACE MAY BE ABLE TO SPARK SOME ISOLATED TSRA...ESPECIALLY EAST OF ICT. THUS WILL CARRY 20 POPS FOR LATE AFTERNOON/EVENING AHD OF THIS FRONT. TEMPWISE...WILL GO ABV GUIDANCE VALUES AHD OF THE FRONT AS COMPRESSIONAL WARMING MAY PUSH TEMPS TO NEAR THE CENTURY MARK IN SC KS. IN CENTRAL ZONES WILL GO COOLER THAN GUIDANCE VALUES DUE TO WEAK CAA WORKING IN BEHIND FRONT. ETA NEVER PUSHES FRONT THRU SE KANSAS THUS WILL CONT POPS HERE SAT NIGHT. AGAIN...LACK OF UPPER ENERGY/CAP STRENGTH BIG NEGATIVES FOR CONVECTIVE DEVELOPMENT. AS FRONT PUSHES NORTH SUNDAY...THETA-E RIDGE AND DWPTS POOL AHD OF FRONT IN CENTRAL KANSAS SO WILL PUT WIDELY SCT POPS HERE WITH SLGT CHC OF TSRA SOUTH OF BOUNDARY AS AVN SHOWS SHORTWAVE APPROACHING. HYSELL FCSTID = 12 ICT 72 100 69 94 / 0 20 20 20 HUT 70 100 69 94 / 0 0 10 20 EWK 71 100 69 94 / 0 20 10 20 EQA 70 98 69 94 / 0 20 10 20 WLD 72 100 69 94 / 0 20 20 20 RSL 66 96 64 93 / 0 0 10 20 GBD 67 97 65 94 / 0 0 10 20 SLN 69 97 66 96 / 0 0 10 20 MPR 69 97 66 97 / 0 0 10 20 CFV 73 96 70 93 / 20 30 30 20 CNU 73 95 70 92 / 20 30 30 20 K88 72 95 70 92 / 20 30 30 20 .ICT...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.